Flood, Sangre de Cristo Mountains
- When
- May 23, 6:00 AM MST to May 26, 6:00 PM MST
- Where
- Sangre de Cristo Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- GOVT OFFICIAL
Some of the highest water levels in years were recorded on northern New Mexico streams and rivers as near record temperatures sent a wave of snow melt runoff into the watersheds of the upper Rio Grande and Pecos Rivers while heavy snowmelt from Colorado filled the Animas River at Farmington. This season's heavier snow cover had many streams running at their best water levels since about 1999.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Some of the highest water levels in years were recorded on northern New Mexico streams and rivers as near record temperatures sent a wave of snow melt runoff into the watersheds of the upper Rio Grande and Pecos Rivers while heavy snowmelt from Colorado filled the Animas River at Farmington. This season's heavier snow cover had many streams running at their best water levels since about 1999. Even with a sudden increase in snow melt runoff as temperatures rose during mid May, most streams saw only bank full conditions or just minor localized water problems. Cabresto Creek northeast of Questa was the focus of flooding worries for several days as heavy runoff filled Lake Cabresto and uncontrolled releases over the spillway caused bank and road damage downstream to near Questa. Bank erosion and damage to irrigation ditches and acequas was reported along the Animas River also. A young woman from Santa Fe apparently drowned in the swift waters of the bank full Pecos River after her vehicle somehow plunged into the river. River rafting was exciting along the Rio Grande between Taos and Embudo but was marred by one drowning (indirect) when rafts flipped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:37 AM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 337 AM MDT MON MAY 23 2005 .DISCUSSION...CENTER OF UNUSUALLY STRONG UPPER HIGH TO BE SLOWLY DEPRESSED SOUTHWARD AND THEN A BIT WESTWARD AS WELL SO THAT AT LEAST N AND E NM TO TRANSITION TO A NW FLOW PATTERN ALOFT AND OPEN TO THE OCCASIONAL WEAK COLD FRONTAL SURGE. LOW LEVEL MOISTURE WILL INCREASE SOMEWHAT BEHIND EACH SURGE SO THAT TSRA ACTIVITY WILL PICK UP DURING AND FOR A LITTLE WHILE AFTER PEAK HEATING. FIRST SURGE AROUND MIDWEEK THEN ANOTHER ONE POSSIBLY FOR FRI NIGHT TO SAT PERIOD. SOME TWEAKING...MOSTLY MINOR...OF MORE GRIDS THAN NOT THROUGH AT LEAST SAT...BUT TREND AND SPIRIT OF PREVIOUS FCST STILL MAINTAINED. STILL CONCERNED ENOUGH ABOUT STREAM FLOWS UP N THAT FLS AND FFA PRODUCTS MAINTAINED AS IS FOR MOST AREAS FROM THE SANGRES WESTWARD. ALSO AT LEAST A FEW TEMP RECORDS MAY STILL BE IN JEPARDY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 94 53 92 52 / 0 0 0 0 GALLUP.......................... 91 46 88 43 / 0 0 0 0 GRANTS.......................... 93 48 90 43 / 0 0 0 0 GLENWOOD........................ 98 53 96 49 / 0 0 0 0 CHAMA........................... 84 41 80 41 / 0 0 0 0 LOS ALAMOS...................... 87 49 88 49 / 0 0 0 0 RED RIVER....................... 81 38 76 40 / 20 20 10 10 TAOS............................ 87 41 87 45 / 0 0 0 0 SANTA FE........................ 90 51 88 50 / 0 0 0 0 SANTA FE AIRPORT................ 92 53 91 52 / 0 0 0 0 ESPANOLA........................ 95 53 94 50 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 96 64 95 62 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 99 58 96 59 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 94 60 93 60 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 97 62 95 60 / 0 0 0 0 SOCORRO......................... 100 64 98 61 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 88 55 88 54 / 10 10 0 0 MORIARTY/ESTANCIA............... 90 52 91 54 / 20 10 0 0 CARRIZOZO....................... 93 61 93 62 / 0 0 0 0 RUIDOSO......................... 88 56 84 60 / 10 20 0 0 RATON........................... 87 49 88 49 / 30 30 20 20 LAS VEGAS....................... 87 52 87 49 / 20 20 10 10 ROY............................. 88 54 90 54 / 20 30 20 20 CLAYTON......................... 89 58 90 58 / 20 30 20 20 SANTA ROSA...................... 94 59 96 58 / 10 20 0 0 TUCUMCARI....................... 96 65 99 62 / 10 30 10 10 FORT SUMNER..................... 98 62 99 61 / 10 20 0 0 CLOVIS.......................... 95 63 98 61 / 10 20 0 0 PORTALES........................ 98 64 99 62 / 0 20 0 0 ROSWELL......................... 102 66 102 66 / 0 20 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 11 AM MDT TUESDAY FOR SAN JUAN COUNTY. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON MAY 23 2005 NMZ001>021-026-241200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE NEAR AND EAST OF A LINE FROM RATON TO TUCUMCARI. THE COMBINATION OF LOW LEVEL MOISTURE...DAY TIME HEATING...AND AN UPPER LEVEL DISTURBANCE WILL HELP GENERATE THESE THUNDERSTORMS. ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER LEVELS FROM SNOWMELT RUNOFF ARE EXPECTED IN ARROYOS...STREAMS...RIVER HEADWATERS...AND LOW WATER CROSSINGS ACROSS A GOOD PORTION OF NORTHERN NEW MEXICO. AREAS OF SPECIAL CONCERN ARE THE ANIMAS...LA PLATA...AND SAN JUAN RIVERS IN SAN JUAN COUNTY WHERE A FLOOD WATCH HAS BEEN ISSUED THROUGH TUESDAY MORNING. OTHER AREAS OF CONCERN ARE THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE FAR NORTHEAST CORNER OF NEW MEXICO TUESDAY AFTERNOON AND NIGHT AND AGAIN WEDNESDAY AFTERNOON AND NIGHT FOR A LARGER PORTION OF EASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY SEVERE STORMS THAT DEVELOP. HIGH FLOWS WILL CONTINUE INTO AT LEAST MID WEEK ALONG RIVERS SUCH AS THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. PERSONS VENTURING INTO THE HIGH COUNTRY EARLY NEXT WEEK SHOULD BE AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE AFFECTED AREAS LISTED ABOVE.. 43
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Sangre de Cristo Mountains | 2005-05-20 | 18 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446324, 5446325.